#SimBlog: Anaphylaxis on EDU
A – Stridor
B – Bilateral Wheeze, Sats 85% (21%)
C – HR 125 BP 85/42
D – GCS 15
E – Pyrexial
Urticarial Rash Over Chest
Facial and Tongue Swelling
Why we simulated?
True anaphylaxis is a life-threatening condition, however in the majority of cases it is easily and effectively treated.
Pre-hospital adrenaline either by the Ambulance service or by the patient themselves may mean symptoms have resolved on arrival to the ED.
Our current practice is to observe patients on our emergency decisions unit provided their symptoms have resolved. This is in case of a biphasic reaction and the re-occurrence of symptoms, although evidence is emerging to challenge this practice (see the SGEM below).
It is essential that all Doctors working in the ED, or indeed in any clinical setting, can recognise the features of anaphylaxis and treat it. This is especially important when you consider the fact that 50% of fatal anaphylactic reactions are iatrogenic. As such the condition is highlighted both in the RCEM Curriculum and on the ALS course.
- SGEM#57: Should I Stay or Should I Go (Biphasic Anaphylactic Response)
- Resus Council: Anaphylaxis
The "Crash Trolley" on EDU contains 1 x Epipen with 500 mcg 1:1000 Adrenaline (epinephrine).
A nebuliser mask cannot supply higher flows of O2 as the pressure is too great.
Verbalising your thoughts and plan can help the team understand the next actions required.
Recognised Anaphylactic Reaction.
Called for senior support.
Administered further dose of adrenaline when continued deterioration.